5 Common Birth Control Side Effects And What To Do

0
374

Hormone-based birth control often comes with side effects, and even though some of them may be slightly annoying, but harmless, some can be bad enough to make you switch. Some women can tolerate them, but you can’t know what you can tolerate until you give them a try.

Today we will point out some of the most common side effects of birth control, and we will provide solutions for the most common problems:

Dizziness, breast tenderness, and headache.

Hilda Hutcherson, MD and an ob-gyn professor at Columbia University in New York says that you should be patient with these side effects, as they seem to go away after you’ve been taking the pill for a while. However, if they don’t go away, switching brands may help.

Nausea

This reaction will also most likely go away in a couple of months, and, if it doesn’t, you should try taking the contraceptives with food.
If you are using the ring or the patch, however, you may need to switch methods.

Breakthrough bleeding

Dr. Hutcherson believes that this is the side effect that drives women crazy, because it’s very unpredictable. However, the solution may be taking the pill at the same time every day, and if you’re concerned about spotting, you should see your doctor. She adds that you can sometimes add an anti-inflammatory, such as ibuprofen, or occasionally add a little estrogen.

Decreased libido

If you happen to experience this side effect, you should try a different formulation.

Dr. Hutcherson suggests you change the pill to one that’s more androgenic (testosterone-like), and see if the libido comes back. If it doesn’t, however, you should find another method altogether.

Mood swings

This is also one of the most common side effects of birth control, and, if it’s found that this is the reason that’s bringing you down (and not some other factor), you may consider finding a non-hormonal method.

Dr. Hutherson says that in her experience if a woman has depression with one pill, switching formulations won’t help.
All hormonal methods are likely to cause the problem, and there’s no way to avoid them except taking antidepressants.